Virginia, 2009

Flash Flood in Virginia, July 8, 2009

July 8, 2009 · NWS RNK · 1 event in 1 county or zone

A nearly stationary thunderstorm formed over the northwest portion of Carroll County Virginia. Very heavy rain was produced by this storm, and flash flooding occurred as Brush Creek overflowed its banks and onto portions of Byllesby Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A nearly stationary thunderstorm formed over the northwest portion of Carroll County Virginia. Very heavy rain was produced by this storm, and flash flooding occurred as Brush Creek overflowed its banks and onto portions of Byllesby Road. A resident of Byllesby Road measured 5.70 inches of rain with this thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 8:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 8:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUL 8 2009

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH OVERNIGHT AND
THURSDAY. RETURN FLOW AROUND THE HIGH WILL BRING INCREASING
MOISTURE THURSDAY AND FRIDAY. ANOTHER COLD FRONT WILL APPROACH THE
AREA FROM THE NORTH LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS CONTINUE TO REMAIN CONFINED TO AREAS MAINLY TO THE SOUTH
WHERE CONVECTION HAS BASICALLY CUT OFF NORTHWARD ADVECTION OF
DEEPER MOISTURE EARLY THIS EVENING. LATEST MSAS DOES SHOW A
GRADUAL INCREASE IN LOW LEVEL THETA-E/RH FROM THE SOUTH ATTM...AND
THIS TREND SHOULD LEAD TO AT LEAST A FEW SLOW MOVING SHRA/TSRA
ACROSS SW UPSLOPE AREAS OVER THE NEXT FEW HOURS UNDER LINGERING
INSTABILITY. HOWEVER JUST HOW EXPANSIVE ANY OVERNIGHT RAINFALL
WILL BE IN QUESTION AS SHORT TERM GUIDANCE SPLIT BETWEEN THE RUC
TAKING THE BEST MOISTURE EAST WITH THE UPPER WAVE...WHILE THE
LOCAL WRF EXPANDS LIFT NORTH PRODUCING SHRA/TSRA ACROSS MUCH OF
THE NC/VA BORDER REGION ESPCLY AFTER MIDNIGHT. SINCE MOST OTHER
GUIDANCE HAS BEEN OVERDONE THIS EVENING WILL LOWER POPS SOME TO
INIT THEN EXPAND A BIT EAST WITH SLIGHT POPS OVERNIGHT...AND LEAVE
CHANCEY SW AS WEAK INSENTROPIC LIFT DEVELOPS. EXPECT SPREADING
DEBRIS CLOUDS TO LIMIT TEMP FALLS ACROSS THE SOUTH/EAST INTO THE
OVERNIGHT SO RAISED LOWS THERE A FEW DEGREES. OTRW LITTLE CHANGE
TO LOWS ELSW ESPCLY NW VALLEYS WHERE STILL EXPECT CLEAR SKIES TO
ALLOW READINGS TO FALL OFF INTO THE 50S BY MORNING.

PREVIOUS DISCUSSION BELOW...

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA FROM THE NORTH
TONIGHT AND THURSDAY AS IT SHIFTS EASTWARD INTO NEW ENGLAND. THE
LOW LEVEL FLOW INTO THE REGION WILL VEER FROM THE NORTH AND
NORTHEAST... MORE TO THE EAST AND SOUTHEAST. THIS WILL BRING
PLENTIFUL LOW LEVEL MOISTURE INTO THE REGION BEGINNING IN THE NW
NC MTNS AND FOOTHILLS IN THE SWRN CWA THIS EVENING....AND THEN
SPREADING NEWD OVERNIGHT. DOES NOT LOOK LIKE THERE WILL BE MUCH
INSTABILITY OVERNIGHT...BUT PLENTY OF LOW LEVEL LIFT WITH UPSLOPE
FLOW. WILL HAVE SOME MENTION OF TSTMS IN NW NC THIS EVENING...THEN
JUST SHOWERS OVERNIGHT. I HAVE RAISED OVERNIGHT MINS A FEW DEGREES
FROM ALONG THE BLUE RIDGE...EASTWARD WHERE I EXPECT STEADILY
INCREASING CLOUDS. FAR WEST PORTION OF THE CWA WILL STILL SEE A
GOOD RADIATIONAL COOLING NIGHT.

THURSDAY...ALL MODELS SHOW ANOTHER SHORT WAVE DROPPING INTO THE
DEEPENING EAST COAST TROUGH. THIS WAVE MOVES ACROSS THE CWA 18 TO
00Z AND SHOULD HELP PROVIDE SOME UPPER LEVEL FORCING FOR
SHOWERS/TSTMS. WITH PLENTIFUL MOISTURE IN PLACE BY THURSDAY
AFTERNOON...MAIN THING THAT MAY LIMIT CONVECTION WILL BE THE CLOUD
COVER- ESPECIALLY EAST OF THE BLUE RIDGE. I HAVE RAISED POPS
CONSIDERABLY...AND NOW HAVE SOME LIKELY POPS ALONG THE BLUE RIDGE IN
THE AFTERNOON. I HAVE ALSO LOWERED HIGH TEMPS CONSIDERABLY BASED ON
UPSLOPE FLOW ACROSS MOST OF THE CWA AND LOTS OF CLOUD COVER.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED AND WEDGED FROM
NEW ENGLAND SOUTHWEST INTO THE MID ATLANTIC PIEDMONT THROUGH MUCH OF
FRIDAY BEFORE GRADUALLY WEAKENING AND MOVING OFFSHORE FRIDAY NIGHT
INTO SATURDAY IN RESPONSE TO STRONG SHORT WAVE TROF IN NORTHERN
STREAM THAT DIVES SOUTHEAST INTO THE UPPER GREAT LAKES. PERSISTENT
LIGHT BUT DEEP EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW AROUND
PERIPHERY OF SURFACE RIDGE WILL MAINTAIN THREAT OF PRECIPITATION
MAXIMIZED OVER UPSLOPE AREAS SUCH AS THE FOOTHILLS AND SPINE OF THE
BLUE RIDGE UNTIL FLOW VEERS INTO MORE OF A SOUTHWESTERLY COMPONENT
LATE FRIDAY NIGHT OR SATURDAY.

ADDITIONAL WEAK SHORT WAVE TROFS AND ASSOCIATED DEEPER TROPOSPHERIC
MOISTURE AND WEAK UPWARD VERTICAL MOTION FIELDS WILL TRANSIT EAST
THROUGH THE MID ATLANTIC REGION THURSDAY NIGHT INTO EARLY FRIDAY
NIGHT...FURTHER ENHANCING PRECIPITATION THREAT ACROSS THE
SOUTHWESTERN MOUNTAINS. WILL THEREFORE BE RUNNING MORE OF A
PERSISTENCE FORECAST THROUGH FRIDAY NIGHT...WITH LIMITED AND
RATHER COOL DIURNAL TEMPERATURE CURVE ALONG/NEAR SPINE OF BLUE
RIDGE AND FOOTHILLS (ESPECIALLY OVER THE SOUTHWESTERN MOUNTAINS)
WHERE ABUNDANT CLOUD COVER AND COOLING INFLUENCE OF UPSLOPING
WINDS WILL PERSIST.

INCOMING MOS GUIDANCE IS COMING IN COOLER THAN PRECEDING RUNS...AND
THIS SEEMS QUITE REASONABLE CONSIDERING THE METEOROLOGICAL SETUP.
PREVIOUS SET OF GRIDS HAD ALREADY ANTICIPATED THIS...BUT MAY HAVE
TO LOWER BELOW GUIDANCE EVEN FURTHER CONSIDERING ATYPICAL
CLIMATOLOGICAL ENVIRONMENT AND KNOWN INABILITY OF GUIDANCE TO
QUICKLY LOCK ON TO EVOLVING WEDGE-LIKE SITUATIONS.

INFLUENCE OF WEDGE AND ASSOCIATED COOLER TEMPERATURES AND CLOUDS
SHOULD BREAK ON SATURDAY WITH RETURN TO SOUTHWESTERLY LOWER
TROPOSPHERIC WINDS AHEAD OF APPROACHING SHORT WAVE TROF.
HOWEVER...ASSOCIATED COLD FRONT MAY BE CLOSE ENOUGH TO THE AREA BY
AFTERNOON TO GENERATE ADDITIONAL SCATTERED SHOWER/THUNDERSTORM
ACTIVITY...ESPECIALLY WEST OF THE BLUE RIDGE. REGARDLESS...WITH
MORE INSOLATION AND BETTER DAYTIME MIXING...TEMPERATURES BY
AFTERNOON SHOULD REBOUND CLOSER TO SEASONAL LEVELS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SHORT WAVE TROF EXPECTED TO REAMPLIFY NORTHEASTERN UPPER TROF
SATURDAY NIGHT INTO EARLY NEXT WEEK...WITH TROF THEN LIKELY TO
FLATTEN AND LIFT NORTHWARD AS CENTRAL AND SOUTHERN PLAINS UPPER
RIDGE BUILDS SLOWLY EAST INTO THE SOUTHEASTERN STATES BY MID WEEK.

BACKING UPPER FLOW OVER MID ATLANTIC REGION WILL RESULT IN COOL
FRONT STALLING IN/NEAR THE MID ATLANTIC REGION LATE IN THE UPCOMING
WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING BACK NORTH OF THE AREA
AS UPPER RIDGE AMPLIFIES OVER THE SOUTHEASTERN STATES.  PROXIMITY OF
SURFACE FRONT...COUPLED WITH ADDITIONAL RIDGE RUNNING/BREAK OVER
SHORT WAVES ORIGINATING FROM CENTRAL AND UPPER PLAINS MESOSCALE
CONVECTIVE COMPLEXES...WILL MAINTAIN THREAT OF SHOWERS/THUNDERSTORMS
OVER THE BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD UNTIL
THE UPPER RIDGE DISPLACES ACTIVITY FURTHER NORTH BY MID WEEK.

ALL LONG RANGE MODELS FAIRLY CONSISTENT IN FLATTENING OF UPPER FLOW
AND EASTWARD EXTENSION OF UPPER RIDGE INTO THE SOUTHEAST AND MID
ATLANTIC STATES BY THE MIDDLE OF NEXT WEEK.  AS A RESULT...EXPECT TO
SEE A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...WITH
PERHAPS HOT AND STEAMY WEATHER RETURNING TO MUCH OF THE MID ATLANTIC
REGION BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL SLOWLY DETERIORATE TONIGHT AS A MOIST EAST TO
SOUTHEAST FLOW DEVELOPS INTO THE REGION. THIS IS EXPECTED TO BRING
LOW MVFR CIGS TO ROA...LYH AND DAN TOWARD 12Z. BLF SHOULD BE ON
THE EDGE OF THE MVFR CIGS. BECAUSE OF THIS...DECIDED TO PLACE A
SCT LAYER THERE. LWB WILL REMAIN CLEAR ENOUGH OVERNIGHT THAT I
EXPECT MORE RIVER FOG TO DEVELOP AND BRING THEM DOWN TO VLIFR.
IF THE CLOUD SHIELD SPREAD FAR ENOUGH NORTH ACROSS CWA...THAT
MAY HINDER FOG DEVELOPMENT. CONDITIONS MAY BE SLOW TO IMPROVE
DURING THE DAY THURSDAY...AND THE COMBINATION OF MOIST EAST TO
SOUTHEAST FLOW ALONG WITH AN UPPER LEVEL DISTURBANCE WILL BRING
SCATTERED TO NUMEROUS SHOWERS- POSSIBLE TSTMS. THE BEST COVERAGE
OF SHOWERS WILL LIKELY BE ALONG AND EITHER SIDE OF THE BLUE RIDGE.
MVFR TO OCNL IFR CONDITIONS ARE POSSIBLE THRU THE DAY THURSDAY.

WITH A CONTINUED SOUTHEAST FLOW THURSDAY NIGHT...IFR CONDITIONS
ARE LIKELY AT ALL SITES...BUT PARTICULARLY ROA...LYH AND DAN.
CONDITIONS WILL THEN SLOWLY IMPROVE DURING THE DAY FRIDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
SATURDAY...MAINLY ACROSS THE MTNS...WHICH COULD IMPACT THE BLF-
ROA CORRIDOR AND POINTS SOUTH TOWARD THE NC MTNS. STORMS MAY BE
MORE WIDESPREAD SUNDAY/SUNDAY NIGHT AS A COLD FRONT APPROACHES THE
AREA FROM THE NORTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JH/JJ
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JJ/KK
Hazardous weather outlook, Jul 8, 2:45 AM EST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT WED JUL 8 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-090745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 7:44 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 8 2009

NCZ003-VAZ016-032-090145-
CARROLL VA-PATRICK VA-SURRY NC-
844 PM EDT WED JUL 8 2009

...A SHOWER WITH HEAVY RAIN WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...

AT 841 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 7 MILES NORTH OF
BOTTOM...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS SHOWER.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR LAMBSBURG AROUND 850 PM...PINE RIDGE AROUND
900 PM...FANCY GAP AROUND 915 PM...CANA AROUND 920 PM...TOAST AROUND
925 PM...MOUNT AIRY AND AND GLADESBORO AROUND 935 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3648 8081 3656 8084 3657 8084 3664 8087
      3668 8085 3675 8049 3671 8046 3655 8043
      3654 8044 3649 8044

EXPERIMENTAL

KK
Special weather statement, Jul 8, 9:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT WED JUL 8 2009

VAZ009-012-015-016-090345-
CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
1048 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PARTS OF
CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...

AT 1042 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
FRIES...MOVING SOUTH AT 5 MPH. ANOTHER STORM WAS NEAR CEDAR SPRINGS
IN SOUTHWEST WYTHE COUNTY AND WAS MOVING LITTLE. AN ADDITIONAL 1 TO
2 INCHES OF RAIN COULD OCCUR WITH THESE STORMS THROUGH MIDNIGHT AS
THEY REMAIN ABOUT STATIONARY. THIS MAY CAUSE LOCALIZED FLOODING OF
POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 8125 3680 8067 3656 8081 3676 8139

EXPERIMENTAL

JH

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
July 8, 11:00 PM EST to 11:30 PM EST
Where
Carroll County, 0.81 mi SW of Raketown to 0.77 mi N of Fries Jct
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.791, -80.960

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187162.